WATERTOWN, N.Y. (WWTI) — August 31 marks the 22nd International Overdose Awareness Day, as the North Country remembers loved ones lost to opioid overdoses.

According to the St. Lawrence County Health Department, the day raises awareness of the “world’s worst public health crises,” especially overdoses involving opioids, including illegally manufactured Fentanyl.

The Day is also about education, including the signs of an overdose, types of fentanyl and how to seek emergency help to help save lives.

Signs and symptoms can occur when a person overdoses or is poisoned but can range and depend on a variety of factors. This includes which drugs is taken, the amount taken and the person’s state of health at the time. Signs can include:

  • Small, constricted “pinpoint pupils”
  • Falling asleep or losing consciousness
  • Slow, weak or no breathing
  • Choking or gurgling sounds
  • Limp body
  • Cold or clammy skin
  • Discolored skin

If someone is believed to be overdosing, call 911 immediately. In New York, the Good Samaritan Law allows people to call 911 without fear of getting arrested if they are having a drug or alcohol overdose.

Individuals are also urged to administer Narcan is available. Narcan is a life-saving medication that can reverse the effects. Narcan is available for free through local health departments and organizations.

Additionally, individuals should be laid on their side to prevent choking, kept alive and breathing and someone should stay with the overdose victim.

For more information visit the CDC’s Stop Overdose website.